Michigan, 2025

Tornadoes and Hail in Michigan, March 30, 2025

March 30, 2025 · NWS GRR · 52 events in 15 counties and zones

In the mid afternoon to early evening on March 30, severe storms brought destructive winds and produced tornadoes across lower Michigan. There were 9 total tornadoes in the Grand Rapids forecast area, with 14 total in the State of Michigan on March 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

In the mid afternoon to early evening on March 30, severe storms brought destructive winds and produced tornadoes across lower Michigan. There were 9 total tornadoes in the Grand Rapids forecast area, with 14 total in the State of Michigan on March 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 30, 2:37 PM EST, 1 hour 23 minutes earlier. Its key messages:

  • Severe weather expected late this afternoon and evening
  • Mid next week system with potential for both winter and severe weather
Area forecast discussion, Mar 30, 2:37 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
337 PM EDT Sun Mar 30 2025

.KEY MESSAGES...

- Severe weather expected late this afternoon and evening

- Mid next week system with potential for both winter and severe
  weather

&&

.DISCUSSION...
Issued at 337 PM EDT Sun Mar 30 2025

- Severe weather expected late this afternoon and evening

The warm front has surged north of I-96 this afternoon and now
stretches from just north of Muskegon across Northern Kent County
to just north of St. Johns. The open warm sector continues to
surge through the CWA with clearing now moving up into the I-96
corridor. MUCAPE values have surged to 2,000 j/kg into the I-94
corridor now. Suffice it to say the instability has arrived. The
mid level shortwave is plowing northeast from MO/IL which is
providing the lift. A broken line of storms have developed along
and ahead of the mid level wave over IL. These storms are racing
northeast towards our area at this time and are expected to sweep
from our southwest Lake Michigan marine zones over mid lake to
east of U.S. 127 between 400pm and 800pm.

The main hazard continues to look like strong damaging winds given
the convection has already gone linear upstream. The linear mode
is what was expected. Hail remains a threat, but we feel wind
continues to be the highest threat. Tornadoes remain a
possibility as well, but likely from two modes. One being embedded
QLCS type tornadoes and the other being storms interacting with
the warm front which currently is just north of I-96. Supercells
are not out of the question, but with a dominant linear mode
already occurring this mode is less likely. Bottom line, we are
expecting a severe weather episode to sweep through the area over
the course of the next 4-5 hours with damaging winds likely being
the main threat.

Storm movement will be to the north and northeast at 50-60 mph.
Locally heavy rain is expected, but it will not last long given
those speeds.

Some wrap around moisture will sweep through the area overnight
and it will likely change over to some snow in spots before
ending. Temperatures plunge into the 30s over the entire at 12z.

- Mid next week system with potential for both winter and severe
  weather

Our forecast focus going forward will be on the mid next week
system. The precipitation will come in as a wintry mix Tuesday
night into Wednesday morning with both snow and freezing rain
looking likely. The day 4 severe probabilities are high in the SPC
forecast for that range in time and that is appropriate given a
strong spring time low moving through the Great Lakes which again
pulls 60F dew points north into our area at the surface. More on
this system as we go forward.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 132 PM EDT Sun Mar 30 2025

IFR/MVFR conditions cover the terminals this afternoon. A warm
front is currently lifting north across the region which will
result in rising ceilings.

Thunderstorms will impact the terminals this afternoon from
21-24z as a cold front moves toward the state. Wind gusts in
excess of 50 kts are possible with these storms. Once the storms
move east this evening, colder air will flow in behind the front
and snow showers are possible overnight at MKG/GRR.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LMZ844>849.

&&

DISCUSSION...Duke
AVIATION...04
Hazardous weather outlook, Mar 30, 10:53 AM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1153 AM EDT Sun Mar 30 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311600-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1153 AM EDT Sun Mar 30 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

The severe weather risk is elevated this afternoon and evening,
especially between 300pm and 900pm. We expect a line of
thunderstorms to move through the area during that time racing
northeast near 50 mph. All hazard types are possible today with
damaging winds in excess of 60 mph being the main threat. Hail
larger than one inch will be possible with the strongest storms.
Isolated tornadoes cannot be ruled out today either. Locally heavy
rain can be anticipated briefing as the storms race through.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A wintry mix will be possible (Tuesday night) with a mid next
week system which will transition into a severe thunderstorm
threat into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

LMZ844>849-311600-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1153 AM EDT Sun Mar 30 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening over Lake Michigan including large hail and damaging
winds. Areas of fog could be locally dense today.

Conditions hazardous to smaller craft are expected to occur tonight
with large waves developing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft will continue through Monday
Night, and may develop again mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

DUKE

The radar

The Grand Rapids radar (KGRR), 81 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 9 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
March 30, 4:00 PM EST
Where
Van Buren County, South Haven
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.400, -86.270

Thunderstorm Wind, Van Buren

When
March 30, 4:10 PM EST
Where
Van Buren County, 1 mi W of Decatur
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.120, -85.980

Several trees snapped.

Thunderstorm Wind, Van Buren

When
March 30, 4:14 PM EST
Where
Van Buren County, 3 mi SE of Lawton
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
42.140, -85.820

Backyard weather station reported peak wind gust of 68mph at 514pm.

Thunderstorm Wind, Van Buren

When
March 30, 4:17 PM EST
Where
Van Buren County, Lawton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.170, -85.850

At least three downed trees.

Thunderstorm Wind, Kalamazoo

When
March 30, 4:22 PM EST
Where
Kalamazoo County, 2 mi WNW of Texas Corners
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.210, -85.720

Thunderstorm damage in the vicinity of 5th and PQ avenue.

Thunderstorm Wind, Allegan

When
March 30, 4:23 PM EST
Where
Allegan County, 1 mi SE of Groafschap
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.740, -86.110

Holland Asos.

Thunderstorm Wind, Van Buren

When
March 30, 4:25 PM EST
Where
Van Buren County, 2 mi E of Lawton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.170, -85.820

Mesonet gust report.

Thunderstorm Wind, Kalamazoo

When
March 30, 4:29 PM EST
Where
Kalamazoo County, 1 mi SSW of Blownell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.300, -85.660

Gas Station Canopy Blown Over.

Thunderstorm Wind, Muskegon

When
March 30, 4:29 PM EST
Where
Muskegon County, 2 mi WSW of Cloverville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.190, -86.180

Part of a school gym roof blown off.

Thunderstorm Wind, Kalamazoo

When
March 30, 4:30 PM EST
Where
Kalamazoo County, 1 mi SW of Kalamazoo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.270, -85.590

Downed trees across Portage and Kalamazoo.

Thunderstorm Wind, Ottawa

When
March 30, 4:30 PM EST
Where
Ottawa County, Forest Grove
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
42.800, -85.850

Measured wind gust on a home weather station.

Thunderstorm Wind, Kalamazoo

When
March 30, 4:31 PM EST
Where
Kalamazoo County, (Azo)kalamazoo Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.230, -85.550

Thunderstorm Wind, Kalamazoo

When
March 30, 4:32 PM EST
Where
Kalamazoo County, 2 mi SW of Miller Corner
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.250, -85.730

Minor roof damage to a home.

Tornado, Kent

When
March 30, 4:42 PM EST to 4:47 PM EST
Where
Kent County, 2 mi E of Corinth to 2 mi W of Holy Corners
Rating
EF0
Path length
4.2 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
42.780, -85.650

Damage path began near 100th and eastern and moved northeast before lifting east of Hanna Lake Avenue south of 84th street. Significant tree damage and a couple of outbuildings were damaged along the path.

Thunderstorm Wind, Calhoun

When
March 30, 4:42 PM EST
Where
Calhoun County, Battle Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.320, -85.180

Steeple toppled from a church. Several large trees had damage.

Thunderstorm Wind, Calhoun

When
March 30, 4:44 PM EST
Where
Calhoun County, 1 mi W of Tekonsha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.100, -84.990

Two barns damaged and some brick damage to a chimney of a home.

Thunderstorm Wind, Kent

When
March 30, 4:45 PM EST
Where
Kent County, 3 mi ESE of Cutlerville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -85.610

Large trees damaged. One outbuilding damaged with debris pushed through a field.

Thunderstorm Wind, Calhoun

When
March 30, 4:47 PM EST
Where
Calhoun County, 1 mi S of Springfield
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.320, -85.230

Thunderstorm Wind, Barry

When
March 30, 4:49 PM EST
Where
Barry County, 1 mi SE of Middleville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.710, -85.460

Trees and wires down.

Thunderstorm Wind, Barry

When
March 30, 4:50 PM EST
Where
Barry County, 1 mi W of Delton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.500, -85.410

Roof off a farm outbuilding. Several large trees damaged.

Thunderstorm Wind, Kent

When
March 30, 4:50 PM EST
Where
Kent County, 3 mi N of Cascade
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.960, -85.490

Numerous trees down.

Thunderstorm Wind, Kent

When
March 30, 4:50 PM EST
Where
Kent County, (Grr)kent Co Arpt Gr
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
42.880, -85.520

Thunderstorm Wind, Barry

When
March 30, 4:55 PM EST
Where
Barry County, 2 mi WSW of Thorn Apple
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.570, -85.170

Measured gust by a trained spotter.

Tornado, Kent

When
March 30, 4:58 PM EST to 5:00 PM EST
Where
Kent County, 2 mi N of Kent City to 3 mi NNE of Kent City
Rating
EF1
Path length
1.66 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
43.247, -85.747

Large number of hardwood trees were uprooted with several healthy trunks snapped or stubbed.

Tornado, Kent

When
March 30, 5:00 PM EST to 5:10 PM EST
Where
Kent County, 4 mi E of Rockford to 1 mi E of Evans
Rating
EF0
Path length
5 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
43.128, -85.496

Multiple trees were uprooted or snapped along this tornado path. Minor damage to a couple of structures.

Tornado, Kent

When
March 30, 5:00 PM EST to 5:03 PM EST
Where
Kent County, 1 mi WSW of Moseley to 2 mi N of Moseley
Rating
EF0
Path length
2.43 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
43.027, -85.368

Damage to trees and roofs along the path. Sheet metal from one roof was carried close to one-half mile. At least one farm outbuilding collapsed.

Thunderstorm Wind, Barry

When
March 30, 5:00 PM EST
Where
Barry County, 3 mi ESE of Podunk
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.600, -85.290

Open air carport roof was torn off and pushed along the ground.

Thunderstorm Wind, Kent

When
March 30, 5:00 PM EST
Where
Kent County, 1 mi NW of Sparta
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.180, -85.740

Thunderstorm Wind, Ionia

When
March 30, 5:02 PM EST
Where
Ionia County, 1 mi S of Berlin Center
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.890, -85.130

Garage doors blown out at the Ionia County Road Commission garage.

Thunderstorm Wind, Calhoun

When
March 30, 5:03 PM EST
Where
Calhoun County, Albion
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.250, -84.750

Trees uprooted with multiple utility poles downed.

Thunderstorm Wind, Kent

When
March 30, 5:03 PM EST
Where
Kent County, 1 mi SE of Cedar Spgs Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.240, -85.580

Trees down with a damaged barn.

Tornado, Newaygo

When
March 30, 5:05 PM EST to 5:09 PM EST
Where
Newaygo County, 2 mi ENE of Grant Arpt to 4 mi NW of Ensley Center
Rating
EF0
Path length
2.8 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.340, -85.731

The tornado moved through mostly open fields but damaged some trees and impacted two utility transmission towers along Oak Avenue.

Tornado, Ionia

When
March 30, 5:07 PM EST to 5:10 PM EST
Where
Ionia County, 2 mi WNW of Cooks Corners to 3 mi NNW of Cooks Corners
Rating
EF0
Path length
2.1 mi
Path width
150 yd
Continued into
Montcalm, Mi (GRR)
Reported by
NWS Storm Survey
Coordinates
43.098, -85.312

Several farm or outbuildings sustained damage with a couple of homes |seeing siding or roofing damage. A number of trees were also knocked |down or has large snapped branches/small trunks along the path. This |tornado lifted off less than one-tenth of a mile into Montcalm |County.

Thunderstorm Wind, Jackson

When
March 30, 5:09 PM EST
Where
Jackson County, 2 mi NNW of Devereaux
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.350, -84.710

Several uprooted trees.

Thunderstorm Wind, Ionia

When
March 30, 5:10 PM EST
Where
Ionia County, 3 mi ENE of Campbell Corners
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.820, -85.170

Several power poles snapped and a couple large trees tipped over.

Thunderstorm Wind, Kent

When
March 30, 5:10 PM EST
Where
Kent County, 1 mi W of Cedar Spgs
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.220, -85.570

Thunderstorm Wind, Barry

When
March 30, 5:11 PM EST
Where
Barry County, 2 mi E of Irving
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.680, -85.390

Thunderstorm Wind, Jackson

When
March 30, 5:14 PM EST
Where
Jackson County, 2 mi WNW of Brookline
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.240, -84.480

Several trees down.

Thunderstorm Wind, Jackson

When
March 30, 5:16 PM EST
Where
Jackson County, 1 mi E of Southland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.220, -84.360

Roof lifted off of a mobile home.

Thunderstorm Wind, Jackson

When
March 30, 5:17 PM EST
Where
Jackson County, 1 mi E of Woodville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.250, -84.410

Numerous trees down in the Jackson area.

Thunderstorm Wind, Jackson

When
March 30, 5:17 PM EST
Where
Jackson County, (Jxn)reynolds Fld Ja
Measured
83 kt (96 mph) measured gust
Reported by
ASOS
Coordinates
42.270, -84.470

Asos measured gust.

Tornado, Ingham

When
March 30, 5:20 PM EST to 5:23 PM EST
Where
Ingham County, 1 mi SW of Leslie to 1 mi NE of Leslie
Rating
EF0
Path length
2.7 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.440, -84.440

Caused tree damage along the path as well as minor damage to homes. Several outbuildings were lost along the path.

Thunderstorm Wind, Eaton

When
March 30, 5:20 PM EST
Where
Eaton County, 1 mi SW of Mulliken Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.760, -84.920

Trees and wires down.

Tornado, Ionia

When
March 30, 5:21 PM EST to 5:22 PM EST
Where
Ionia County, 2 mi N of Muir
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
43.031, -84.957

Minor property damage and tree damage occurred along this brief tornado path.

Thunderstorm Wind, Eaton

When
March 30, 5:22 PM EST
Where
Eaton County, 1 mi W of Grand Ledge
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.750, -84.750

Several large trees down in the Grand Ledge area.

Thunderstorm Wind, Ionia

When
March 30, 5:24 PM EST
Where
Ionia County, 1 mi E of Portland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.870, -84.900

Downed trees.

Thunderstorm Wind, Ingham

When
March 30, 5:28 PM EST
Where
Ingham County, 1 mi NNW of Stockbridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.470, -84.190

Large trees down.

Thunderstorm Wind, Montcalm

When
March 30, 5:28 PM EST
Where
Montcalm County, 1 mi E of Carson City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.180, -84.850

Barn roof partially removed.

Hail, Jackson

When
March 30, 5:30 PM EST to 5:31 PM EST
Where
Jackson County, 3 mi S of Henrietta
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -84.340

Thunderstorm Wind, Clinton

When
March 30, 5:32 PM EST
Where
Clinton County, (Lan)capitol Cty Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.780, -84.580

Thunderstorm Wind, Ingham

When
March 30, 5:37 PM EST
Where
Ingham County, 1 mi SSW of Williamston
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.660, -84.280

Assisted living facility had roof partially torn off.

Tornado, Ingham

When
March 30, 5:40 PM EST to 5:45 PM EST
Where
Ingham County, 2 mi N of Williamston to 4 mi NNW of Bell Oak
Rating
EF1
Path length
5.3 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
42.710, -84.270

The tornado caused damage to multiple homes including a two story home that lost its rood. Several other homes had roof and siding damage. There was also damage to barn and outbuildings along the path. Tree damage was also noted during the survey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyThe tornado archive for Michigan, 2025Warnings in Michigan, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248038, 1247998, 1248040, 1247999, 1248001, 1248041, 1248042, 1248002, 1248003, 1248004, 1248043, 1248045, 1248005, 1247982, 1248006, 1248007, 1248008, 1248046, 1248009, 1248010, 1248011, 1248047, 1248048, 1247990, 1247988, 1247989, 1248012, 1248049, 1248013, 1248014, 1248015, 1247984, 1247986, 1248016, 1248025, 1248050, 1248051, 1248027, 1248028, 1248029, and more.